Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 104, NWS Pueblo, CO

July 23, 2006Alamosa County, Rio Grande County, Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 23, 2006, 3:56 PM MDT for Alamosa County, Rio Grande County, Saguache County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2006, 3:56 PM MDT (21:56 UTC)
Expired
Jul 23, 2006, 4:35 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Alamosa County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 232156
SVRPUB
COC003-105-109-232300-
/O.NEW.KPUB.SV.W.0104.060723T2156Z-060723T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT SUN JUL 23 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
  WESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF ALAMOSA...
  EASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 500 PM MDT...

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF MOFFAT...OR 34 MILES NORTH
  OF ALAMOSA...AND WAS MOVING TO THE SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTER.
  HOOPER.
  MONTE VISTA.
  ALAMOSA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3799 10586 3798 10614 3741 10622 3739 10572

$$
2 follow-up statements
000 
WWUS55 KPUB 232219
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN JUL 23 2006

COC003-105-109-232300-
/O.CON.KPUB.SV.W.0104.000000T0000Z-060723T2300Z/
ALAMOSA CO-SAGUACHE CO-RIO GRANDE CO-
419 PM MDT SUN JUL 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN RIO GRANDE...SOUTH CENTRAL SAGUACHE AND WESTERN ALAMOSA
COUNTIES...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WHICH WILL BE CAPABLE OF PRODUCING 
PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR CENTER...OR 24 MILES 
NORTHWEST OF ALAMOSA...AND WAS MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTER.
  MONTE VISTA.
  
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3799 10586 3798 10614 3740 10628 3740 10594

$$
000 
WWUS55 KPUB 232235
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT SUN JUL 23 2006

COC003-105-109-232245-
/O.CAN.KPUB.SV.W.0104.000000T0000Z-060723T2300Z/
ALAMOSA CO-SAGUACHE CO-RIO GRANDE CO-
435 PM MDT SUN JUL 23 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EASTERN RIO
GRANDE...SOUTH CENTRAL SAGUACHE AND WESTERN ALAMOSA COUNTIES...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3799 10586 3798 10614 3740 10628 3740 10594

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:18 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 23, 2:18 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN JUL 23 2006

.SHORT TERM...
(TONIGHT AND MONDAY)

HIGH PRESSURE ALOFT OVER UTAH DRIFTING SOUTHWARD TODAY WITH WEAK
SHORT WAVES EMBEDDED IN THE FLOW. MID-UPPER LEVEL MOIST PLUME MOVING
THROUGH THE FLOW WITH ISOLATED CONVECTION OVER CENTRAL MOUNTAINS AND
MOVING SOUTH. DO NOT EXPECT A REPEAT OF WHAT HAPPENED SATURDAY
OVER THE SAN JUANS BUT STILL WILL NEED TO KEEP AN EYE ON THAT AREA
FOR SOME LOCALLY HEAVY RAIN.

TONIGHT...RIDGE DRIFTS TO 4-CORNERS BUT SHORT WAVES CONTINUE TO
RIPPLE AROUND THE HIGH KICKING OFF -TSRA OVER THE HIGH TERRAIN
THROUGH THE EVENING. EXPECTING MOST THUNDERSTORMS TO STAY CLOSE TO
THE HIGH TERRAIN AS THEY MOVE TO THE SOUTH AND SOUTHWEST BUT
ACTIVITY SHOULD WEAKEN AFTER SUNSET. MODELS SHOW ANOTHER
SHORTWAVE ROUNDING THE TOP OF THE UPPER RIDGE AND INTO EASTERN
COLORADO OVERNIGHT. GFS AND NAM SHOW POT VORT SLIPPING DOWN THE
EASTERN PLAINS. RH/PRECIP PROBABLY OVERDONE ON MODELS AND
CONSIDERING DIURNAL TRENDS WILL HOLD OFF ON POPS FOR NOW OTHER THAN
TO INCREASE CLOUD COVER A LITTLE.

MONDAY...PRETTY SIMILAR TO SUNDAY ALTHOUGH UPPER RIDGE DOES FLATTEN
A BIT AS SHORT WAVES RIPPLES TO OUR NORTH.  ISOLATED TO SCATTERED
THUNDERSTORMS OVER HIGH TERRAIN. WEAK LEE TROF SETS UP OVER EASTERN
PLAINS BY AFTERNOON. CURRENT GRIDS LOOK PRETTY GOOD AND MATCH UP
WITH LATEST GUIDANCE. NAM A LITTLE SLOWER AND WEAKER WITH SHORT WAVE
DROPPING ACROSS EASTERN PLAINS ON MONDAY SO KEPT LOW POPS OVER
MOUNTAINS AND ADJACENT LOWER ELEVATIONS. -WFF-

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

NAM...GFS AND ECMWF MODELS ALL INDICATE THAT AN UPPER RIDGE REMAINS
OVER THE SOUTHWESTERN U.S. THROUGH THE WEEK...THEN THE UPPER PATTERN
SHIFTS TO A MORE WESTERLY ZONAL FLOW OVER THE NEXT WEEKEND. THE
RIDGE AXIS OR CENTROID LOOKS TO BE SITUATED OVER THE UT AND AZ
BORDER THROUGH WED...THEN IT SLIDES TOWARDS NV THU AND FRI BEFORE
FLATTENING OUT FOR THE WEEKEND. THE MODELS IMPLY THAT THE RIDGE
WILL BE DIRTY...IN THAT MONSOON MOISTURE WILL SNEAK UP OVER THE 4
CORNERS AND PROVIDE THE FUEL FOR DAILY CONVECTION OVER THE HIGHER
TERRAIN DURING THE AFTN...AND THE WESTERN HALF OF THE CWA BY THE
EARLY EVENING. THERE ARE MULTIPLE UPPER DISTURBANCES ROTATING AROUND
THE RIDGE WHICH WILL VERY DIFFICULT TO PINPOINT...BUT THE MODELS DO
LATCH UPON A SHORTWAVE WED NIGHT AND THU. AS THE RIDGE SLIDES TO THE
WEST...THIS WILL ALLOW THE SHORTWAVE TO AFFECT THE E HALF OF
COLORADO...INCREASING PCPN CHANCES AND CLOUD COVER.
THEREFORE...THOUGH THE E PLAINS WILL SEE A THREAT OF ISOLATED
CONVECTION EACH DAY...THE BEST SHOT FOR PCPN THERE WILL BE WED NIGHT.

OVERALL...VERY FEW ADJUSTMENTS NEEDED TO THE ONGOING FORECAST GRIDS.
LOOK FOR ABOVE NORMAL TEMPS...WITH A DAILY CHANCE OF AFTN AND EVE
CONVECTION FIRING OVER THE HIGHER TERRAIN AND THEN ROLLING ACROSS
THE IMMEDIATELY ADJACENT PLAINS. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/27
Hazardous weather outlook, Jul 23, 6:59 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT SUN JUL 23 2006

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
659 AM MDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND
NOON...THEN DRIFT TO THE SOUTH ACROSS THE ADJACENT HIGH VALLEYS
AFTER 2 PM.  DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP
TO 40 MPH WILL BE THE PRIMARY THREATS.  HOWEVER ONE OR TWO STORMS
COULD BECOME STRONG...PRODUCING LOCALLY HEAVY RAINFALL...AND SMALL
HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE MOUNTAINS. THE
MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND GUSTS UP TO 40 MPH.
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE AREA ON
THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 2 PM AND 9 PM THIS EVENING OVER THE MOUNTAINS AND
HIGH VALLEYS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:17 PM MDTSevere Thunderstorm WarningPUBRio Grande58 min
Jul 22, 8:25 PM MDTSevere Thunderstorm WarningPUBConejos48 min
Jul 23, 4:59 PM MDTSevere Thunderstorm WarningPUBAlamosa37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.